Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 29, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 28, 2019, 10:58 PM CDT for Barton County, Reno County, Rice County, Kansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2019, 10:58 PM CDT (03:58 UTC)
- Expired
- Apr 29, 2019, 12:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Barton County, KS, Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 124 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 11:05 PM CDT | HAIL 1 | 5 Sw Great Bend, KS | AT SE 50 ROAD AND SE 60 AVE. |
| Apr 28, 11:17 PM CDT | HAIL 1 | 1 W Ellinwood, KS | 900 BLOCK EAST BSRTON CO. ROAD. WEST OF TOWN. |
| Apr 29, 12:05 AM CDT | HAIL 1.5 | Sylvia, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 8:40 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 442 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
578
WUUS53 KICT 290358
SVRICT
KSC009-155-159-290500-
/O.NEW.KICT.SV.W.0029.190429T0358Z-190429T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1058 PM CDT Sun Apr 28 2019
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Reno County in south central Kansas...
Rice County in central Kansas...
Barton County in central Kansas...
* Until midnight CDT.
* At 1058 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Claflin to 7 miles southwest of
Ellinwood to near Radium, moving east at 40 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Great Bend, Lyons, Hoisington, Sterling, Ellinwood, Claflin, Chase,
Bushton, Geneseo, Pawnee Rock, Sylvia, Albert, Alden, Plevna,
Raymond, Frederick, Great Bend Airport, Cheyenne Bottoms and
Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3845 9903 3858 9881 3852 9848 3852 9810
3830 9814 3793 9824 3797 9847 3826 9847
3826 9903
TIME...MOT...LOC 0358Z 277DEG 33KT 3862 9859 3831 9869 3814 9887
HAIL...1.50IN
WIND...70MPH
$$
LAWSON4 follow-up statements
961
WWUS53 KICT 290401
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1101 PM CDT Sun Apr 28 2019
KSC009-155-159-290500-
/O.CON.KICT.SV.W.0029.000000T0000Z-190429T0500Z/
Reno KS-Rice KS-Barton KS-
1101 PM CDT Sun Apr 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN RENO...RICE AND BARTON COUNTIES...
At 1101 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Claflin to 5 miles southwest of
Ellinwood to near Radium, moving east at 40 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Great Bend, Lyons, Hoisington, Sterling, Ellinwood, Claflin, Chase,
Bushton, Geneseo, Pawnee Rock, Sylvia, Albert, Alden, Plevna,
Raymond, Frederick, Great Bend Airport, Cheyenne Bottoms and Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3845 9903 3858 9881 3852 9848 3852 9810
3830 9814 3793 9824 3797 9847 3826 9847
3826 9903
TIME...MOT...LOC 0401Z 277DEG 33KT 3862 9857 3831 9867 3814 9885
HAIL...1.50IN
WIND...80MPH
$$
LAWSON970
WWUS53 KICT 290423
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1123 PM CDT Sun Apr 28 2019
KSC009-155-159-290500-
/O.CON.KICT.SV.W.0029.000000T0000Z-190429T0500Z/
Reno KS-Rice KS-Barton KS-
1123 PM CDT Sun Apr 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN RENO...RICE AND BARTON COUNTIES...
At 1122 PM CDT, severe thunderstorms were located along a line
extending from near Bushton to 5 miles southwest of Raymond to near
Hudson, moving east at 35 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Great Bend, Lyons, Hoisington, Sterling, Ellinwood, Claflin, Chase,
Bushton, Geneseo, Pawnee Rock, Sylvia, Albert, Alden, Plevna,
Raymond, Frederick, Great Bend Airport, Cheyenne Bottoms and Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3845 9902 3858 9880 3852 9848 3852 9810
3830 9814 3793 9824 3797 9846 3826 9846
3826 9902
TIME...MOT...LOC 0422Z 292DEG 32KT 3847 9838 3822 9849 3809 9858
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...80MPH
$$
LAWSON703
WWUS53 KICT 290433
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1133 PM CDT Sun Apr 28 2019
KSC009-155-159-290500-
/O.CON.KICT.SV.W.0029.000000T0000Z-190429T0500Z/
Reno KS-Rice KS-Barton KS-
1133 PM CDT Sun Apr 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN RENO...RICE AND SOUTHEASTERN BARTON COUNTIES...
At 1132 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Geneseo to near Alden to 8 miles
north of Zenith, moving east at 35 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Great Bend, Lyons, Sterling, Ellinwood, Chase, Bushton, Geneseo,
Sylvia, Alden, Plevna, Raymond, Frederick, Cheyenne Bottoms and
Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3837 9879 3846 9872 3852 9854 3852 9810
3830 9814 3793 9824 3797 9846 3826 9846
3826 9884
TIME...MOT...LOC 0432Z 287DEG 32KT 3846 9826 3821 9837 3808 9847
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
LAWSON533
WWUS53 KICT 290445
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1145 PM CDT Sun Apr 28 2019
KSC009-290455-
/O.CAN.KICT.SV.W.0029.000000T0000Z-190429T0500Z/
Barton KS-
1145 PM CDT Sun Apr 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and south central Kansas.
LAT...LON 3852 9848 3852 9810 3830 9814 3793 9824
3797 9846 3826 9846 3826 9848
TIME...MOT...LOC 0445Z 287DEG 32KT 3842 9813 3817 9824 3805 9834
$$
KSC155-159-290500-
/O.CON.KICT.SV.W.0029.000000T0000Z-190429T0500Z/
Reno KS-Rice KS-
1145 PM CDT Sun Apr 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN RENO AND RICE COUNTIES...
At 1145 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Geneseo to near Sterling to 5 miles
north of Plevna, moving east at 35 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Lyons, Sterling, Chase, Bushton, Geneseo, Sylvia, Alden, Plevna,
Raymond, Frederick and Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
LAT...LON 3852 9848 3852 9810 3830 9814 3793 9824
3797 9846 3826 9846 3826 9848
TIME...MOT...LOC 0445Z 287DEG 32KT 3842 9813 3817 9824 3805 9834
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:23 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Apr 28, 6:23 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Wichita KS 623 PM CDT Sun Apr 28 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 324 PM CDT Sun Apr 28 2019 A challenging forecast in the short term, especially surrounding chances for strong and severe thunderstorms this evening and overnight tonight. Later this evening, a cold front is expected to make its way southeastward across Kansas from western Nebraska/northeast Colorado. Ahead of this front, a strong southerly low-level jet will advect moisture into the region from the Gulf of Mexico, which will promote thunderstorm development given the available instability and daytime heating during the day today. The two main challenges will be the timing and intensity of these storms. Most models all generally show the greatest instability, at least initially, across south central Kansas with MUCAPE in excess of 2000 J/kg in some spots, 40+ kts of bulk shear, and steep mid-level lapse rates of around 8C/km or so. By around 06z, the more favorable parameters shift to central Kansas where impressive frontogenetical forcing is expected along/ahead of the front. Thus, thinking that a bit of initial development is possible in south central/southeast Kansas this evening before a second round of perhaps stronger storms develop along the boundary further north in central Kansas. Environmental conditions continue to favor more of a hail and wind threat in the stronger/severe storms that do develop, though an isolated tornado cannot be completely ruled out given the abundance of low-level helicity but fairly high forecast LCL heights. Localized flooding could also be a concern. Forecast precipitable water values around 1.4in are well above climo, so storms are likely to dump very heavy rainfall. Have held off on a flood watch for now, but certainly flooding could be possible in low-lying and flood prone areas. Once the front makes it through much of the area overnight, it is then expected to stall as it stretches across Missouri, far southeast Kansas, and central Oklahoma. Overrunning moisture will continue to support lingering showers and storms across southeast Kansas during the day on tomorrow and then become more widespread across the CWA tomorrow evening-overnight. Fairly challenging temperature forecast for tomorrow as well. Most guidance is quite a bit warmer than the going forecast but still think the limiting factor will be the extent of cloud cover and northerly flow over the area. Therefore, despite some small tweaks, have kept most of the temps in tact for tomorrow in favor of the cooler/more extensive cloud cover scenario. By Tuesday, a mid/upper shortwave will quickly race across the state, continuing shower/storm chances that could bring more rounds of heavy rain to southeast Kansas. Strong to severe storms will be possible during the afternoon/evening hours both days, with the greatest severe weather threat in south central Kansas on Monday and southeast Kansas on Tuesday. .LONG TERM...(Wednesday through Sunday) Issued at 324 PM CDT Sun Apr 28 2019 By the middle of the week, the weather will remain unsettled with continued chances for showers and thunderstorms Wednesday-early Thursday morning. At this time, severe weather does not appear likely in favor of more marginal thunderstorms and showers. Temperatures will remain slightly below normal throughout the week this week, rebounding back into the low 70s by Friday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 619 PM CDT Sun Apr 28 2019 TSRA to impact the area through the overnight hours. Clusters of TSRA developing over western Kansas will continue to push east this evening/overnight, potentially impacting a large portion of our forecast area. Hail up to golfball size, wind gusts of 55kt+, and possibly even a tornado will be possible. Any terminal impacted by a TSRA will also see MVFR or lower VIS. In the wake of the storms, a wind shift to the north is expected, with lingering MVFR/low VFR CIGs likely. Of note, too, for several hours this evening, an increasing low-level jet will lead to LLWS conditions, especially south-central through southeast Kansas. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 64 52 68 / 40 20 70 80 Hutchinson 53 63 48 64 / 60 10 60 80 Newton 56 63 48 63 / 50 20 60 80 ElDorado 59 65 52 67 / 50 30 70 80 Winfield-KWLD 62 68 56 70 / 30 30 70 80 Russell 47 61 43 58 / 70 10 60 70 Great Bend 48 62 44 59 / 60 10 60 70 Salina 51 63 46 60 / 80 10 60 80 McPherson 52 63 47 62 / 70 10 60 80 Coffeyville 63 73 60 73 / 30 40 60 80 Chanute 61 69 57 72 / 60 40 70 80 Iola 61 68 57 71 / 70 40 70 80 Parsons-KPPF 62 72 59 73 / 40 40 60 80 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...RM
Hazardous weather outlook, Apr 28, 9:57 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Wichita KS 957 PM CDT Sun Apr 28 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-300300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 957 PM CDT Sun Apr 28 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A cluster of thunderstorms will push east southeast across portions of central and south-central Kansas through the overnight hours. The primary threats will be wind gusts of 60-70 mph, hail up to golfball size, and heavy rain. A low-end tornado threat may exist, especially across south-central Kansas. Severe Thunderstorm Watch 109 is in effect for this area. .DAYS TWO THROUGH SEVEN...Monday through Saturday Multiple rounds of thunderstorms are in the forecast from Monday afternoon through Thursday morning. A few severe storms with quarter sized hail and 60mph wind gusts will be possible in south central Kansas on Monday and in southeast Kansas on Tuesday. Flooding will also be a concern through the first half of the week, as very heavy rainfall is expected in these storms. Wednesday into Thursday, showers and thunderstorms will be lighter. Some of these storms could be locally strong with small hail and winds up to 50 mph possible. An isolated severe thunderstorm cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely tonight, especially in central and south central Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Apr 28, 10:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1052 PM CDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL 1 SE GREAT BEND AIRPORT 38.34N 98.84W
04/28/2019 M1.50 INCH BARTON KS LAW ENFORCEMENT
AT WEST 56 HIGHWAY AND SW 40 AVE.
&&
BDKLocal storm report, Apr 28, 10:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1056 PM CDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST GREAT BEND AIRPORT 38.35N 98.85W
04/28/2019 M67.00 MPH Barton KS AWOS
&&
BDKLocal storm report, Apr 28, 10:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1057 PM CDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL 1 W GREAT BEND 38.36N 98.83W
04/28/2019 M1.00 INCH BARTON KS LAW ENFORCEMENT
WEST SIDE OF TOWN.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 10:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 60 min |
| Apr 28, 11:09 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln | 36 min |
| Apr 28, 11:44 PM CDT | Special Weather Statement | ICT | Saline | 31 min |
| Apr 28, 11:49 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 56 min |
| Apr 28, 11:56 PM CDT | Special Weather Statement | ICT | Ellsworth | 49 min |
| Apr 29, 12:14 AM CDT | Special Weather Statement | ICT | McPherson, Saline | 46 min |
| Apr 29, 12:34 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| Apr 29, 12:38 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Sedgwick | 52 min |
| Apr 29, 12:41 AM CDT | Special Weather Statement | ICT | Marion | 34 min |
| Apr 29, 1:05 AM CDT | Special Weather Statement | ICT | Rice | 25 min |
| Apr 29, 1:17 AM CDT | Special Weather Statement | ICT | McPherson, Marion | 43 min |
| Apr 29, 1:22 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 53 min |
| Apr 29, 1:22 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 33 min |
| Apr 29, 1:50 AM CDT | Special Weather Statement | ICT | Chase | 25 min |
| Apr 29, 2:03 AM CDT | Special Weather Statement | ICT | Harvey | 27 min |
| Apr 29, 2:08 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 67 min |
| Apr 29, 2:39 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 66 min |
| Apr 29, 2:50 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 40 min |
| Apr 29, 3:08 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 32 min |
| Apr 29, 3:15 AM CDT | Severe Thunderstorm Warning | ICT | Woodson | 45 min |
| Apr 29, 3:32 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 58 min |
| Apr 29, 3:34 AM CDT | Flash Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more | 3 days |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.